Maternal methadone may cause arrhythmias in neonates

Tarique Hussain, Andrew K. Ewer

Research output: Contribution to journalArticle

22 Scopus citations

Abstract

Methadone treatment is a well recognised cause of QT interval lengthening in adults. In this case report, we present for the first time, clinically significant QT interval lengthening in a neonate secondary to maternal methadone treatment. Neonatal paediatricians should be aware of this important and potentially serious clinical phenomenon. Conclusion: Bradycardia, tachycardia or an irregular heart rate in an infant born to a mother on methadone treatment should not be ignored and a 12-lead electrocardiogram should be performed. Furthermore, there is also a need for a prospective study of QTc intervals in infants born to mothers receiving methadone.

Original languageEnglish (US)
Pages (from-to)768-769
Number of pages2
JournalActa Paediatrica, International Journal of Paediatrics
Volume96
Issue number5
DOIs
StatePublished - May 1 2007

    Fingerprint

Keywords

  • Electrocardiogram
  • Infant newborn
  • Opiate dependence
  • Pregnancy
  • QT-prolongation

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this